Alert archive / Virginia / Tornado Warnings in 2009
Tornado Warning 24, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 8, 2009, 10:08 PM EDT for Russell County, Washington County, Virginia. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 10:08 PM EDT (02:08 UTC)
- Expired
- May 8, 2009, 11:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Washington County, VA
The radar
The Jackson,KY radar (KJKL), 147 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 10:35 PM EDT | TSTM WND DMG | Lebanon, VA | NUMEROUS TREES DOWN IN LEBANON. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:32 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 090208
TORMRX
VAC167-191-090300-
/O.NEW.KMRX.TO.W.0024.090509T0208Z-090509T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1008 PM EDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF LEBANON...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF ABINGDON...
* UNTIL 1100 PM EDT
* AT 1003 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES WEST OF
CLEVELAND...OR 14 MILES WEST OF LEBANON...MOVING SOUTHEAST AT 45
MPH. AT 1004 PM...A FUNNEL CLOUD WAS REPORTED JUST EAST OF THE
CITY OF WISE...VIRGINIA
* THE TORNADO WILL BE NEAR...
CLEVELAND BY 1015 PM EDT...
LEBANON BY 1020 PM EDT...
6 MILES NORTHEAST OF ABINGDON BY 1035 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3660 8164 3662 8166 3662 8191 3683 8239
3688 8241 3690 8230 3698 8232 3700 8224
3703 8221 3703 8180 3696 8176 3694 8182
3692 8182 3678 8168 3662 8160
TIME...MOT...LOC 0206Z 293DEG 40KT 3691 8229
$$
DH2 follow-up statements
000
WWUS54 KMRX 090228
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 PM EDT FRI MAY 8 2009
VAC167-191-090300-
/O.CON.KMRX.TO.W.0024.000000T0000Z-090509T0300Z/
WASHINGTON VA-RUSSELL VA-
1028 PM EDT FRI MAY 8 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR RUSSELL
AND WASHINGTON COUNTIES...
AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POSSIBLE TORNADO. THIS TORNADO WAS LOCATED 6 MILES
NORTHWEST OF LINDELL...OR 6 MILES EAST OF LEBANON...MOVING EAST AT
40 MPH.
THE TORNADO WILL BE NEAR...
EMORY-MEADOW VIEW BY 1035 PM EDT...
GLADE SPRING BY 1040 PM EDT...
7 MILES NORTH OF KONNAROCK BY 1050 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3660 8164 3662 8166 3662 8191 3671 8212
3676 8212 3682 8212 3689 8214 3695 8214
3703 8213 3703 8180 3696 8176 3694 8182
3692 8182 3678 8168 3662 8160
TIME...MOT...LOC 0228Z 290DEG 43KT 3686 8193
$$
DH000
WWUS54 KMRX 090251
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1051 PM EDT FRI MAY 8 2009
VAC167-191-090301-
/O.EXP.KMRX.TO.W.0024.000000T0000Z-090509T0300Z/
WASHINGTON VA-RUSSELL VA-
1051 PM EDT FRI MAY 8 2009
...THE TORNADO WARNING FOR RUSSELL AND WASHINGTON COUNTIES WILL
EXPIRE AT 1100 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.
LAT...LON 3660 8164 3662 8166 3662 8191 3671 8212
3676 8212 3682 8212 3689 8214 3695 8214
3703 8213 3703 8180 3696 8176 3694 8182
3692 8182 3678 8168 3662 8160
TIME...MOT...LOC 0251Z 290DEG 43KT 3675 8161
$$
DHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 9:00 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 8, 9:00 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 900 PM EDT FRI MAY 8 2009 .DISCUSSION...ISOLATED TORNADO-PRODUCING SUPERCELL CONTINUES TO MOVE EAST AND SHOULD BE OUT OF THE FORECAST AREA WITHIN THE NEXT HOUR OR SO. HOWEVER...CONVECTION HAS REDEVELOPED IN WEST TENNESSEE AND WILL REACH THE FORECAST AREA OVERNIGHT IF IT HOLDS TOGETHER. THIS MCS JUSTIFIES KEEPING LIKELY POPS IN OVERNIGHT. OTHERWISE... TEMPS APPEAR GENERALLY ON TRACK. NO CHANGES TO CURRENT FORECAST ARE WARRANTED AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 78 59 72 53 / 70 60 50 50 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 77 58 71 51 / 70 60 40 50 50 OAK RIDGE, TN 63 77 58 71 52 / 70 60 40 50 50 TRI CITIES AIRPORT, TN 62 75 57 69 49 / 70 60 40 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM
Hazardous weather outlook, May 8, 9:35 AM EDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 935 AM EDT (835 CDT) FRI MAY 8 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 935 AM EDT (835 CDT) FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON. WITH THIS NEXT SYSTEM...THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT ANY AFTERNOON OR EVENING THROUGH SUNDAY. SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...AND MAY BE NEEDED AT TIMES THROUGH SUNDAY. DMG
In the hours before
Special weather statement, May 8, 7:02 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 702 PM EDT FRI MAY 8 2009 TNZ017-018-046-047-VAZ006-008-082330- JOHNSON-NORTHWEST CARTER-RUSSELL-SOUTHEAST CARTER-SULLIVAN-WASHINGTON- 702 PM EDT FRI MAY 8 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING CARTER...JOHNSON... RUSSELL...SULLIVAN AND WASHINGTON COUNTIES... AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF LEBANON TO 6 MILES SOUTHEAST OF BRISTOL TN...MOVING EAST AT 35 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. DH
Local storm report, May 8, 7:14 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST TAZEWELL 36.46N 83.58W
05/08/2009 E55 MPH CLAIBORNE TN TRAINED SPOTTER
SPOTTER REPORTED 55-60 MPH WIND GUSTS ON CEDAR FORK RD.
&&
CCARPENTLocal storm report, May 8, 7:30 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO TAZEWELL 36.46N 83.58W
05/08/2009 CLAIBORNE TN FIRE DEPT/RESCUE
TORNADO TOUCH DOWN SOUTHERN CLAIBORNE COUNTY JUST
SOUTHWEST OF NEW TAZEWELL ALONG COLE RD.
&&
CCARPENTLocal storm report, May 8, 7:43 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
743 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TORNADO THORN HILL 36.36N 83.42W
05/08/2009 GRAINGER TN TRAINED SPOTTER
TORNADO ON THE GROUND MOVING EAST NEAR THORN HILL.
REPORTED BY SPOTTER.
&&
CCARPENTLocal storm report, May 8, 9:03 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL JEAROLDSTOWN 36.36N 82.82W
05/08/2009 E0.75 INCH GREENE TN PUBLIC
PENNY SIZE HAIL AT JEAROLDSTOWN. REPORTED BY PUBLIC.
&&
CCARPENTLocal storm report, May 8, 10:02 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1002 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TORNADO 5 SE HUNTSVILLE 36.36N 84.42W
05/08/2009 SCOTT TN LAW ENFORCEMENT
SEVERAL HOMES DESTROYED IN THE FAIRVIEW COMMUNITY. ZERO
INJURIES. REPORTED BY DISPATCH.
&&
CCARPENTThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:18 PM EDT | Tornado Warning | MRX | Russell | 27 min |
| May 8, 9:22 PM EDT | Tornado Warning | MRX | Russell, Scott, Wise, City of Norton | 53 min |
Nearby
Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.